Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 201, NWS Atlanta, GA

February 19, 2020Butts County, Henry County, Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 19, 2020, 5:36 PM EST for Butts County, Henry County, Newton County, Georgia. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Feb 19, 2020, 5:36 PM EST (22:36 UTC)
Expired
Feb 19, 2020, 11:56 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Butts County, GA, Henry County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South River at GA 81 at Snapping Shoals (SPGG1). The gauge peaked at 11.79 ft at Feb 19, 2020, 6:00 PM EST.

actionminormoderate101502/1902/2002/21
Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02204520, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

347 
WGUS42 KFFC 192236
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
536 PM EST Wed Feb 19 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties

  Ocmulgee River near Dames Ferry affecting Jones and Monroe 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC169-207-201236-
/O.NEW.KFFC.FL.W.0200.200219T2236Z-000000T0000Z/
/DFYG1.1.ER.200219T2230Z.200219T2230Z.000000T0000Z.NO/
536 PM EST Wed Feb 19 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Ocmulgee River near Dames Ferry.
* From this afternoon until further notice.
* At 5 PM Wednesday the stage was 15.8 feet, and rising.
* Flood stage is 16 feet.
* At 16 feet...Minor flooding of woodlands in the natural flood 
  plain begins along the river.  Low lying areas and portions of 
  river access roads, upstream and downstream from the gage on Dames
  Ferry Road or Georgia Highway 18 will begin to flood.
  

&&

LAT...LON 3313 8385 3314 8378 3303 8369 3293 8367
      3290 8372 3301 8376             

$$

GAC035-151-217-201236-
/O.NEW.KFFC.FL.W.0201.200219T2236Z-000000T0000Z/
/SPGG1.1.ER.200219T2230Z.200219T2230Z.000000T0000Z.UU/
536 PM EST Wed Feb 19 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The South River near Snapping Shoals.
* From this afternoon until further notice.
* At 430 PM Wednesday the stage was 11.7 feet, and rising.
* Flood stage is 12 feet.
* At 12 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on Georgia Highway 81. Much further downstream, portions 
  of Lucy Lane and Lunsford Road in north Butts County begin to 
  flood.
  

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$
1 follow-up statement
284 
WGUS82 KFFC 200456
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1156 PM EST Wed Feb 19 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties

 
GAC035-151-217-200526-
/O.CAN.KFFC.FL.W.0201.000000T0000Z-200220T0456Z/
/SPGG1.1.ER.200219T2230Z.200219T2230Z.000000T0000Z.UU/
1156 PM EST Wed Feb 19 2020

The Flood Warning is cancelled for
  The South River near Snapping Shoals.
* This takes effect immediately.
* At 11 PM Wednesday the stage was 11.3 feet and falling.
* Flood stage is 12 feet.
* The river is expected to continue to fall.
* At 12 feet, flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on Georgia Highway 81. Much further downstream, portions 
  of Lucy Lane and Lunsford Road in north Butts County begin to 
  flood.
  

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 19, 3:05 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 19, 3:05 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
305 PM EST Wed Feb 19 2020

.SHORT TERM /Tonight through Thursday Night/...

Rain has tapered off a bit today but it will return overnight as
wave along the frontal boundary moves in over the state. The front
is currently stalled across central GA and stretches back across
the gulf coast states and across TX. The next wave is currently
unorganized and developing across Central TX. With the front
staying fairly stationary overnight it will act as a precip train
keeping showers moving into our area from the west for the next 24
to 36 hours. This continued rainfall will also continue to
increase our chances for more river and localized flooding issues
through Friday. Not currently looking to issue a flood watch as we
are only looking at gaining another 1 to 2 inches of precip
across the area. Soils are already saturated but does appear the
area can still handle this next batch of precip. River flooding is
still expected to continue so please stay aware of any warning
that are issued over the next few days.

The next wave along the frontal boundary moves east out of TX
tonight and across the MS river valley Thu morning. It begins to
push into W GA Thu afternoon eventually becoming a closed low as it
exits the GA/SC coast Thu evening. As this wave moves east the main
front begins to push south as a cold high pressure ridge builds
south out of the western Great lake states. This ridge begins to
push a drier/cooler airmass in across GA Thu afternoon.

This cooler air moving in right on the heals of the exiting precip
will cause some issues across N GA Thu afternoon through Friday
morning in the form of Freezing/Frozen precip. With cold air
advection, temperature profiles are supporting a rain/freezing
rain/snow mix or transition to light snow across primarily the
higher elevations of north Georgia by midday Thursday and moving
southward in the north ATL suburbs Thursday evening. Could see mixed
precip as far south as Newnan to Eatonton line but not expecting any
accumulations south of Interstate 20. We have issued a winter
weather advisory for NE GA where we are expecting a mixture of rain
and freezing rain transitioning to snow and rain and finally to all
snow. Total ice accumulations up to a tenth of an inch. Total snow
accumulations of up to one inch except up to two inches in the
highest elevations.

There will be some light accumulations south of the advisory area but
it should not cause any issues.

Temperatures will begin to fall Thu afternoon as the precipitation
begins to move south and east. Friday morning lows ranging from the
20s across north Georgia to the 30s across central portions of the
state. Any lingering wet roadways could thus experience patchy black
ice concerns across north Georgia, particularly on sheltered or
lesser-traveled routes that do not experience drying.

01

&&

.LONG TERM /Friday through Wednesday/...

Same story, different day. Again. Rounds of on and off rain provided
by multiple frontal passages in combination with several upper level
disturbances will move through the area within the long term period.

The long term period begins on Friday with a mid level trough
ejecting the precip and PoPs out of the CWA. Moving into Saturday, a
surface high sinks into the SE with upper level ridging and NW flow
aloft providing the first dry weekend through Sunday. The story
begins to change though late Sunday as the next system over the
Great Plains begins to develop and brings in SW flow to the CWA.
This SW flow will bring increased PoPs to the area on Monday and
Tuesday ahead of an approaching cold front. Although there are
currently significant model discrepancies between the GFS and ECMWF
in regards to next week's system. The GFS is currently hinting at a
deeper digging mid and upper level trough over the Midwest than the
ECMWF, which could bring severe weather to the area on Wednesday.
Regardless, PWATS remain above seasonal normals so another bout of
potential heavy rain is possible.

In terms of climate, high and low temps will start on Friday below
normal before going just below average. As for low temps, Saturday
and Sunday look to be slightly below average before turning to
above/very above average through the rest of the forecast period.

Morgan

&&

.AVIATION...
18Z Update...
VFR ceilings will not last long as MVFR ceilings move back in by
22z. Will see ceilings continue top fall into the IFR range by
06z-08z Thu. ceilings expected to stay in the IFR range through
the end of this TAF set. Winds are blowing out of the NW but they
are expected to turn to the NE by 20-22z. They will continue to
turn to the East overnight. Wind speeds will stay in the 6-12kt
range through the period. Precip expected to move back in over
night with VSBYs diminishing as the precip intensifies.

//ATL Confidence...18Z Update...
Confidence medium to high on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  41  30  46 /  80  90  60   0
Atlanta         40  42  30  46 /  90  90  60   5
Blairsville     36  39  22  45 /  60  90  40   0
Cartersville    40  42  26  47 /  90  90  40   0
Columbus        45  49  35  51 /  90  90  60   5
Gainesville     38  40  28  46 /  80  90  60   0
Macon           42  46  34  49 /  90  90  60   5
Rome            41  42  26  46 /  90  90  30   0
Peachtree City  41  44  31  47 /  90  90  60   5
Vidalia         44  48  35  48 /  80  90  80   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Thursday to 1 AM EST Friday
for the following zones: Dawson...Fannin...Gilmer...Lumpkin...
Pickens...Towns...Union...White.

&&

SHORT TERM...01
LONG TERM....Morgan
AVIATION...01
Hazardous weather outlook, Feb 19, 4:56 PM EST, 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
456 PM EST Wed Feb 19 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-202000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 PM EST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Rain will develop and overspread the area once again, late tonight.
In the higher elevations of far north Georgia, there is a chance for
freezing rain toward daybreak with minor ice accumulations possible.
Ongoing river and stream flooding will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Winter Weather Advisory is in effect from 5 AM Thursday through 1
AM Friday for the mountains of northeast and north central Georgia.

Across parts of north Georgia, a mixture of rain and freezing rain
is expected to transition to mainly snow by Thursday afternoon. Snow
accumulations up to 2 inches are possible. The wintry precipitation
is expected to end during the evening hours Thursday. Late Thursday
night and through mid morning Friday, as temperatures fall at or
below freezing, patchy black ice is possible, especially over
bridges and overpasses, with any residual water on the roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

DJN

In the hours before

Local storm report, Feb 19, 12:11 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1211 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      1 SSW LOUISE            33.06N  84.94W
02/18/2020                   TROUP              GA   EMERGENCY MNGR

            FLOODING WAS REPORTED IN THE 500 BLOCK OF MT ZION
            CHURCH ROAD.

&&

EVENT NUMBER FFC2000239

NM
Local storm report, Feb 19, 12:12 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1212 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      3 SW LAGRANGE           33.01N  85.06W
02/18/2020                   TROUP              GA   EMERGENCY MNGR

            FLOODING WAS REPORTED IN THE 1000 BLOCK OF SHOREWOOD
            DRIVE.

&&

EVENT NUMBER FFC2000240

NM
Local storm report, Feb 19, 12:15 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     3 NNW CANNONVILLE       33.01N  85.12W
02/18/2020                   TROUP              GA   EMERGENCY MNGR

            AROUND 12 TREES WERE EITHER SNAPPED OR UPROOTED IN THE
            200 BLOCK OF WOODFIELD CIRCLE. A TREE WAS ALSO REPORTED
            ON A HOUSE.

&&

EVENT NUMBER FFC2000241

NM
Local storm report, Feb 19, 1:47 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLOOD            ZEBULON                 33.10N  84.34W
02/18/2020                   PIKE               GA   EMERGENCY MNGR

            ROADS REPORTED CLOSED AROUND PIKE COUNTY DUE TO
            FLOODING.

&&

EVENT NUMBER FFC2000242

TV
Special weather statement, Feb 19, 2:17 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EST Wed Feb 19 2020

GAZ001>005-011-012-201000-
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-
217 PM EST Wed Feb 19 2020

...Wintry Mix Possible Thursday Mainly Higher Elevations...

An area of low pressure is expected to develop along the Gulf
Coast and track offshore the Atlantic coast by Thursday afternoon.
This will allow rain initially to develop across the area by
Thursday morning. But as colder air filters into the area between
10am and noon, a transition to a mixture of rain and snow is
possible. During the afternoon hours, this mixture could briefly
change to all snow before quickly ending by mid afternoon.

Accumulations are expected to remain limited with generally a half
inch or less, except up to an inch at the highest elevations of
Dade and Walker counties. Also of concern is the fact that
temperatures will drop very quickly Thursday night into Friday
morning. Any moisture that remains on the roadways during this
timeframe will result in black ice which could create additional
hazardous driving conditions.

Deese
Local storm report, Feb 19, 5:08 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
508 PM EST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            2 NNW ACWORTH           34.09N  84.69W
02/19/2020                   BARTOW             GA   BROADCAST MEDIA

            WATER OVER TANYARD CREEK ROAD FROM LAKE ALLATOONA.

&&

EVENT NUMBER FFC2000243

NLIST

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:15 PM ESTRiver Flood WarningFFCForsyth13 hr
Feb 18, 7:18 PM ESTSpecial Weather StatementFFCCoweta, Heard27 min
Feb 18, 7:44 PM ESTSpecial Weather StatementFFCCoweta, Fayette, Henry31 min
Feb 18, 8:02 PM ESTRiver Flood WarningFFCGwinnett18 hr
Feb 18, 8:12 PM ESTSpecial Weather StatementFFCHenry, Spalding33 min
Feb 18, 8:33 PM ESTRiver Flood WarningFFCCobb3 hr
Feb 18, 8:43 PM ESTSpecial Weather StatementFFCButts, Spalding, Troup32 min
Feb 18, 9:13 PM ESTSpecial Weather StatementFFCButts, Lamar, Meriwether, Pike, Spalding, Troup32 min
Feb 18, 9:36 PM ESTRiver Flood WarningFFCMontgomery, Treutlen, Wheeler26 days
Feb 18, 9:38 PM ESTFlash Flood WarningFFCTroup6 hr
Feb 18, 9:39 PM ESTRiver Flood WarningFFCGwinnett21 days
Feb 18, 9:44 PM ESTSpecial Weather StatementFFCButts, Jasper, Lamar, Meriwether, Monroe, Pike and 1 more31 min
Feb 18, 10:02 PM ESTRiver Flood WarningFFCGwinnett, Walton21 days
Feb 18, 10:13 PM ESTSpecial Weather StatementFFCJones, Lamar, Meriwether, Monroe, Pike32 min
Feb 18, 10:19 PM ESTRiver Flood WarningFFCCobb, Fulton21 days
Feb 18, 10:46 PM ESTSpecial Weather StatementFFCHarris, Lamar, Monroe, Upson29 min
Feb 18, 11:31 PM ESTSpecial Weather StatementFFCButts, Coweta, Fayette, Heard, Lamar, Meriwether and 2 more3 hr
Feb 18, 11:39 PM ESTRiver Flood WarningFFCCherokee10 hr
Feb 18, 11:39 PM ESTRiver Flood WarningFFCCoweta21 days
Feb 18, 11:39 PM ESTRiver Flood WarningFFCCoweta, Fayette7 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCClarke, Greene, Oconee4 days
Feb 18, 11:57 PM ESTRiver Flood WarningFFCCarroll, Coweta, Heard10 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding27 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCFayette, Spalding61 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson4 days
Feb 18, 11:57 PM ESTRiver Flood WarningFFCDeKalb, Rockdale37 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCNewton, Rockdale54 hr
Feb 18, 11:57 PM ESTRiver Flood WarningFFCBarrow, Jackson11 hr
Feb 19, 12:20 AM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding26 hr
Feb 19, 12:20 AM ESTRiver Flood WarningFFCJones21 days
Feb 19, 12:30 AM ESTRiver Flood WarningFFCLamar, Spalding5 hr
Feb 19, 2:43 AM ESTRiver Flood WarningFFCMonroe30 hr
Feb 19, 3:11 AM ESTRiver Flood WarningFFCBaldwin, Washington, Wilkinson34 hr
Feb 19, 3:21 AM ESTRiver Flood WarningFFCHeard21 hr
Feb 19, 10:49 AM ESTRiver Flood WarningFFCBleckley, Pulaski21 days
Feb 19, 11:54 AM ESTRiver Flood WarningFFCTalbot, Upson51 hr
Feb 19, 12:20 PM ESTRiver Flood WarningFFCWashington, Wilkinson3 days
Feb 19, 1:40 PM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach30 hr
Feb 19, 2:00 PM ESTWinter Weather AdvisoryFFCDawson, Fannin, Gilmer, Lumpkin, Murray, Pickens and 3 more30 hr
Feb 19, 5:36 PM ESTRiver Flood WarningFFCJones, Monroe9 hr
Feb 19, 5:48 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee66 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.